Acute generalised exanthematous pustulosis associated with shock

Philippos Apolinario Costa, Bruna Menon Loureiro Apolinario Costa, Clara Milikowski, Joan E. St Onge

Research output: Contribution to journalArticlepeer-review

Abstract

A 23-year-old man with a history of end-stage renal disease was admitted to the hospital due to fever and shock, which occurred during his dialysis. One week prior, he developed an erythematous rash on his chest, face and back, associated with generalised eruption of pustules. In hospital, his status did not improve with norepinephrine and empirical broad-spectrum antibiotics. Following this, methylprednisolone was administered with remarkable improvement. Cultures revealed no infectious aetiology. Based on the morphology of the rash and a compatible skin biopsy, the diagnosis of acute generalised exanthematous pustulosis (AGEP) was established and considered the cause of his shock. The causative agent of his AGEP remained unknown. AGEP is a rare condition, most frequently associated with drug exposure. The removal of the offending agent is the treatment of choice. It can be complicated by shock in rare cases. In that scenario, systemic corticosteroids seem to improve outcomes greatly.

Original languageEnglish (US)
Article numbere235846
JournalBMJ case reports
Volume13
Issue number10
DOIs
StatePublished - Oct 30 2020

Keywords

  • drugs and medicines
  • skin
  • unwanted effects / adverse reactions

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Acute generalised exanthematous pustulosis associated with shock'. Together they form a unique fingerprint.

Cite this